Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 91, NWS Omaha, NE

June 22, 2020Cedar County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 22, 2020, 2:16 PM CDT for Cedar County, Nebraska. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2020, 2:16 PM CDT (19:16 UTC)
Expired
Jun 22, 2020, 2:45 PM CDT
In force
29 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Cedar County, NE

The radar

The Sioux Falls radar (KFSD), 118 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 12:34 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 22, 12:34 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1234 PM CDT Mon Jun 22 2020

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 343 AM CDT Mon Jun 22 2020

At 343 AM, cirrus from overnight convection in the Sand Hills and
a thunderstorm complex in Oklahoma was producing mostly cloudy
skies in eastern Nebraska and western Iowa. Under those clouds
there were a few sprinkles occurring near Norfolk, Columbus and
Grand Island. So pretty quiet out there.

Northwest flow aloft will send another weak shortwave diving
through our region today. Toss in some diurnal heating and this
should induce poofy cumulus development and isolated
showers/thunderstorms between noon and 7 PM. Shear, CAPE and
moisture profiles are not ideal for severe convection, so we'll
call it a win for the atmosphere if today's setup can produce a
storm with marginal hail (dime to penny size). Any storm activity
this afternoon should fade rapidly with the loss of diurnal
heating after 7 PM. Temperatures today will be in the "Agreeable
Zone" with highs near 80 degrees and modest humidity.

Surface high pressure should settle over the Missouri River Basin
Tuesday, leading to more sunshine, less humidity and mild summer
temperatures (highs at or just shy of 80 degrees). This should
make for excellent weather, especially in the evening as winds
become calm.

The nice weather will likely linger Wednesday as surface high
pressure shifts to our southeast. Expect plenty of sunshine
Wednesday, with a transition from calm winds in the morning to
light southeasterly winds in the afternoon. An isolated
thunderstorm may form near the KS/NE border in the evening.
Temperatures should add 3 to 5 degrees to Tuesday's highs, pushing
us into the mid 80s Wednesday afternoon.

Confidence in the forecast from Thursday through the weekend is
low, with model ensembles showing a temperature spread of around
15 degrees each day. Then there is the potential for several
shortwaves to track across the Plains in this period, but there
timing varies significantly from model to model. Given these
considerations, the forecast is kind of a middle ground (forecast
highs in the upper 80s to near 90 and slight thunderstorm chances
each day).

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1228 PM CDT Mon Jun 22 2020

Visible satl imagery already showing cumulus development over
eastern NE with increase of destabilization. However, given
lacking moisture suspect areal coverage of afternoon convection
will be isolated in nature. Thus will cover all terminals with
VCTS. Beyond the afternoon VFR conditions will prevail.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Albright
AVIATION...DEE
Hazardous weather outlook, Jun 22, 11:13 AM CDT, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1113 AM CDT Mon Jun 22 2020

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-230615-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1113 AM CDT Mon Jun 22 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are expected to develop this afternoon. A
few of these storms may be accompany by large hail and damaging
winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Wednesday evening through the weekend.
It is to soon to determine a potential severe risk for this
period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could be required during the late afternoon
hours.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 4:46 AM CDTSpecial Weather StatementOAXNemaha29 min
Jun 22, 2:40 PM CDTSevere Thunderstorm WarningOAXPierce35 min
Jun 22, 3:48 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Cuming, Dodge, Platte, Stanton27 min
Jun 22, 4:12 PM CDTSevere Thunderstorm WarningOAXBurt, Colfax, Cuming, Dodge, Saunders, Stanton and 1 more31 min
Jun 22, 5:26 PM CDTSevere Thunderstorm WarningOAXCass, Gage, Lancaster, Otoe, Saline, Seward34 min
Jun 22, 5:45 PM CDTSevere Thunderstorm WarningOAXCass, Gage, Johnson, Lancaster, Otoe, Pawnee30 min
Jun 22, 6:15 PM CDTSevere Thunderstorm WarningOAXGage, Johnson, Pawnee, Richardson30 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.